Problems in additive number theory, II: Linear forms and complementing sets
Journal de théorie des nombres de Bordeaux, Volume 21 (2009) no. 2, pp. 343-355.

Let ϕ(x 1 ,...,x h ,y)=u 1 x 1 ++u h x h +vy be a linear form with nonzero integer coefficients u 1 ,...,u h ,v. Let 𝒜=(A 1 ,...,A h ) be an h-tuple of finite sets of integers and let B be an infinite set of integers. Define the representation function associated to the form ϕ and the sets 𝒜 and B as follows :

R𝒜,B(ϕ)(n)=card{(a1,...,ah,b)A1××Ah×B:ϕ(a1,...,ah,b)=n}.

If this representation function is constant, then the set B is periodic and the period of B will be bounded in terms of the diameter of the finite set {ϕ(a 1 ,...,a h ,0):(a 1 ,...,a h )A 1 ××A h }. Other results for complementing sets with respect to linear forms are also proved.

Soit ϕ(x 1 ,...,x h ,y)=u 1 x 1 ++u h x h +vy une forme linéaire à coefficients entiers non nuls u 1 ,...,u h ,v. Soient 𝒜=(A 1 ,...,A h ) un h-uplet d’ensembles finis d’entiers et B un ensemble infini d’entiers. Définissons la fonction de représentation associée à la forme ϕ et aux ensembles 𝒜 et B comme suit :

R𝒜,B(ϕ)(n)=card{(a1,...,ah,b)A1××Ah×B:ϕ(a1,...,ah,b)=n}.

Si cette fonction de représentation est constante, alors l’ensemble B est périodique, et la période de B est bornée en termes du diamètre de l’ensemble fini {ϕ(a 1 ,...,a h ,0):(a 1 ,...,a h )A 1 ××A h }. D’autres résultats sur les ensembles se complétant pour une forme linéaire sont également prouvés.

DOI: 10.5802/jtnb.675
Keywords: Representation functions, linear forms, complementing sets, tiling by finite sets, inverse problems in additive number theory.
Melvyn B. Nathanson 1

1 Department of Mathematics Lehman College (CUNY) Bronx, NY 10468 and CUNY Graduate Center New York, NY 10016
@article{JTNB_2009__21_2_343_0,
     author = {Melvyn B. Nathanson},
     title = {Problems in additive number theory, {II:} {Linear} forms and complementing sets},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {343--355},
     publisher = {Universit\'e Bordeaux 1},
     volume = {21},
     number = {2},
     year = {2009},
     doi = {10.5802/jtnb.675},
     mrnumber = {2541430},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.675/}
}
TY  - JOUR
AU  - Melvyn B. Nathanson
TI  - Problems in additive number theory, II: Linear forms and complementing sets
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2009
DA  - 2009///
SP  - 343
EP  - 355
VL  - 21
IS  - 2
PB  - Université Bordeaux 1
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.675/
UR  - https://www.ams.org/mathscinet-getitem?mr=2541430
UR  - https://doi.org/10.5802/jtnb.675
DO  - 10.5802/jtnb.675
LA  - en
ID  - JTNB_2009__21_2_343_0
ER  - 
%0 Journal Article
%A Melvyn B. Nathanson
%T Problems in additive number theory, II: Linear forms and complementing sets
%J Journal de théorie des nombres de Bordeaux
%D 2009
%P 343-355
%V 21
%N 2
%I Université Bordeaux 1
%U https://doi.org/10.5802/jtnb.675
%R 10.5802/jtnb.675
%G en
%F JTNB_2009__21_2_343_0
Melvyn B. Nathanson. Problems in additive number theory, II: Linear forms and complementing sets. Journal de théorie des nombres de Bordeaux, Volume 21 (2009) no. 2, pp. 343-355. doi : 10.5802/jtnb.675. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.675/

[1] András Biró, Divisibility of integer polynomials and tilings of the integers. Acta Arith. 118 (2005), no. 2, 117–127. | MR | Zbl

[2] Rodney T. Hansen, Complementing pairs of subsets of the plane. Duke Math. J. 36 (1969), 441–449. | MR | Zbl

[3] Mihail N. Kolountzakis, Translational tilings of the integers with long periods. Electron. J. Combin. 10 (2003), Research Paper 22, 9 pp. (electronic). | MR | Zbl

[4] Jeffrey C. Lagarias, Yang Wang, Tiling the line with translates of one tile? Invent. Math. 124 (1996), no. 1-3, 341–365. | MR | Zbl

[5] Melvyn B. Nathanson, Complementing sets of n-tuples of integers. Proc. Amer. Math. Soc. 34 (1972), 71–72. | MR | Zbl

[6] , Generalized additive bases, König’s lemma, and the Erdős-Turán conjecture. J. Number Theory 106 (2004), no. 1, 70–78. | MR | Zbl

[7] Donald J. Newman, Tesselation of integers. J. Number Theory 9 (1977), no. 1, 107–111. | MR | Zbl

[8] Ivan Niven, A characterization of complementing sets of pairs of integers. Duke Math. J. 38 (1971), 193–203. | MR | Zbl

[9] John P. Steinberger, Tilings of the integers can have superpolynomial periods. Preprint, 2005.

[10] Mario Szegedy, Algorithms to tile the infinite grid with finite clusters. Preprint available on www.cs.rutgers.edu/ szegedy/, 1998.

[11] Robert Tijdeman, Periodicity and almost-periodicity. More sets, graphs and numbers, Bolyai Soc. Math. Stud., vol. 15, Springer, Berlin, 2006, pp. 381–405. | MR | Zbl

Cited by Sources: